Texas, 2017

Tornado and Damaging Wind in Texas, January 15, 2017

January 15, 2017 · NWS SJT · 2 events in 2 counties and zones

An unstable atmosphere, with strong wind shear and moderate instability, resulted in the development of a Quasi-Linear Convective System or squall line as a Pacific cold front move across West Central Texas. This system produced a tornado in a rural area just southeast of Brady and damaging thunderstorm wind gusts just east of Menard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An unstable atmosphere, with strong wind shear and moderate instability, resulted in the development of a Quasi-Linear Convective System or squall line as a Pacific cold front move across West Central Texas. This system produced a tornado in a rural area just southeast of Brady and damaging thunderstorm wind gusts just east of Menard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 15, 6:08 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 15, 6:08 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SAN ANGELO TX
608 PM CST Sun Jan 15 2017

.AVIATION...
/00Z TAFS/

A band of strong (potentially severe) thunderstorms, extending
from just east of Abilene to between Sonora and Junction at 545
PM, will move east across the eastern third of west central Texas
this evening. Other scattered showers and thunderstorms to the
west of the main band of storms will linger into the evening. All
convective activity should end by 06Z. Low ceilings remain at KABI
and KBBD, but should improve as the convection moves through.
Gusty winds and heavy rain will accompany the storms, with hail
possible. Visibility and ceiling reductions are also expected in
the locally heavy rain accompanying the convection. Clearing
skies and VFR conditions are expected overnight and during the day
Monday. Following the convective activity, winds will be from
primarily from the southwest overnight and Monday morning, veering
to the west by Monday afternoon.

&&

.PREV DISCUSSION... /issued 216 PM CST Sun Jan 15 2017/

SHORT TERM...
(Tonight and Tomorrow)

The upper low has moved from northern Mexico to far West Texas
this afternoon with convective activity ongoing from the eastern
Big Bend region north through the Permian Basin and then into the
southern Panhandle. The latest TX Tech WRF/HRRR forecasts a
squall line moving east across much of the forecast area between
4pm local to 11pm local this evening. The latest radar loop from
Midland is showing a congealing line of storms extending from
Lamesa south to Crane and MaCamey and moving to the east. A few
severe storms are possible later this afternoon and evening with
the main hazards being large hail, damaging winds and isolated
tornadoes. The best potential for a few tornadoes will be south of
I-20 later this afternoon and evening due to strong low level
shear and better surface instability. Also, locally heavy rainfall
may lead to minor flooding, especially across the Heartland and
Northwest Hill Country this evening. Most of the convection will
end after 06Z tonight. Overnight lows tonight will be in the lower
40s across all of the forecast area and highs tomorrow will range
from around 60 in the Big Country to the lower 70s south of
Interstate 10.

15

LONG TERM...
(Monday night through next Sunday)

By Monday night, models continue to indicate a cut off upper
level low developing over Mexico to our southwest. A cold front
will also move through the area Monday night resulting in cooler
temperatures Tuesday, and somewhat Wednesday. Shortwave energy
will eject out from this low to the northeast over our area
Tuesday into Wednesday. This energy will combine with the remnants
of cold front to bring a chance for showers the thunderstorms
Tuesday into Tuesday night to areas mainly south of I-20. The cut
off low itself is expected to move over the area by Thursday
bringing another slight chance for precipitation to areas mainly
southeast of our CWA.

The flow will remain progressive through the weekend as upper
level shortwaves pass through the area. This will likely limit
moisture return and keep the forecast dry overall, however there
is a chance for additional precip Saturday night into Sunday.

Outside of cooler temperatures Tuesday, we should see warmer
conditions overall with highs from the 60s to lower 70s and lows
ranging from the mid 30s to low 40s.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 42  62  36  54 /  80   0   0  10
San Angelo 	 41  68  40  55 /  50   0   5  20
Junction 	 47  71  44  55 /  80   5  10  50
Brownwood 	 44  66  39  55 /  90   5   5  20
Sweetwater 	 41  61  35  55 /  60   0   0  10
Ozona      	 41  69  40  55 /  40   0   5  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 15, 2:17 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CST SUN JAN 15 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
217 PM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS WEST CENTRAL TEXAS THIS AFTERNOON
AND EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES BEING THE MAIN THREATS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jan 15, 4:24 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
424 PM CST SUN JAN 15 2017

TXZ054-098-113-114-127-128-152330-
Jones TX-Callahan TX-Nolan TX-Taylor TX-Shackelford TX-Haskell TX-
424 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALLAHAN...TAYLOR...
NOLAN...WESTERN SHACKELFORD AND JONES COUNTIES UNTIL 530 PM CST...

At 424 PM CST, Doppler radar was tracking a strong thunderstorm over
View, or 11 miles southwest of Abilene, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Potosi around 450 PM CST.
  Dudley around 455 PM CST.
  Eula around 505 PM CST.
  Clyde around 510 PM CST.
  Baird around 520 PM CST.

Other locations impacted by this storm include Impact, The
Intersection Of Highway 70 And Ranch Road 53, Truby, Ovalo, The
Intersection Of US-
180 And Farm Road 600, Camp Boothe Oaks, The Intersection Of US-
180 And Ranch Road 126, The Intersection Of Ranch Road 608 And
Highway 147, Hodges and Lake Sweetwater.

This includes Interstate 20 between Mile Markers 241 and 307.

A severe thunderstorm watch remains in effect until 1000 PM CST for
west central Texas.

LAT...LON 3295 9936 3208 9939 3209 10066 3214 10066
      3253 10042 3252 10015 3296 10014 3296 9999
      3297 9999
TIME...MOT...LOC 2224Z 265DEG 25KT 3234 9988

sn
Special weather statement, Jan 15, 4:54 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
454 PM CST SUN JAN 15 2017

TXZ065-066-072-073-139-160000-
Coleman TX-Coke TX-Concho TX-Runnels TX-Tom Green TX-
454 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COKE...WESTERN COLEMAN
AND RUNNELS COUNTIES UNTIL 600 PM CST...

At 452 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackwell to near Miles. Movement was
east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wingate around 500 PM CST.
  Rowena around 510 PM CST.
  Winters around 515 PM CST.
  Novice and Leaday around 540 PM CST.
  Voss and Silver Valley around 545 PM CST.
  Gouldbusk around 555 PM CST.

Other locations impacted by these storms include Drasco, Oak Creek
Reservoir, Lake Coleman, Hords Creek Reservoir, Us-277 Near The
Runnels-Nolan-Taylor County Intersection, The Intersection Of
Highway 208 And Ranch Road 2662, Wilmeth, Us-283 Near The Coleman-
Callahan County Line and The Intersection Of US-277 And Highway 70.

A severe thunderstorm watch remains in effect until 1000 PM CST for
west central Texas.

LAT...LON 3144 9946 3145 9953 3149 9957 3149 9960
      3147 9961 3148 9965 3157 9972 3158 10025
      3169 10024 3168 10063 3208 10040 3208 9939
TIME...MOT...LOC 2252Z 271DEG 40KT 3206 10023 3160 10026

sn
Special weather statement, Jan 15, 5:21 PM CST, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
521 PM CST SUN JAN 15 2017

TXZ072-073-077-078-139-168-169-160015-
Coleman TX-Concho TX-Tom Green TX-Kimble TX-Schleicher TX-Sutton TX-
Menard TX-
521 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SUTTON...SCHLEICHER...
KIMBLE...SOUTHEASTERN TOM GREEN AND CONCHO COUNTIES UNTIL 615 PM
CST...

At 520 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lowake to southern Sutton County.
Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lowake and Mereta around 525 PM CST.
  Paint Rock around 540 PM CST.
  Ivie Reservoir Near Concho Park Marina around 600 PM CST.
  Leaday around 605 PM CST.
  Telegraph around 610 PM CST.

Other locations impacted by these storms include rural areas of
Concho, Menard, Kimble, Sutton, Schleicher, and Tom Green Counties.

This includes Interstate 10 through Sutton and Kimble Counties.

A severe thunderstorm watch remains in effect until 1000 PM CST for
west central Texas.

LAT...LON 3029 10083 3121 10062 3133 10054 3134 10044
      3140 10037 3158 10033 3157 9960 3094 9961
      3094 9948 3029 9950
TIME...MOT...LOC 2320Z 269DEG 29KT 3153 10010 3034 10037

sn
Special weather statement, Jan 15, 5:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
529 PM CST SUN JAN 15 2017

TXZ076-077-160015-
Schleicher TX-Crockett TX-
529 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHLEICHER AND EAST
CENTRAL CROCKETT COUNTIES UNTIL 615 PM CST...

At 528 PM CST, Doppler radar was tracking a strong thunderstorm over
Ozona, moving northeast at 35 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Schleicher
and east central Crockett Counties, including the following
locations: The Intersection Of US-190 And Ranch Road 1828, US-190
Near The Crockett-Sutton County Line and The Intersection Of U.S 190
And Highway 163.

This includes Interstate 10 in eastern Crockett County.

A severe thunderstorm watch remains in effect until 1000 PM CST for
west central Texas.

LAT...LON 3063 10122 3084 10129 3108 10096 3109 10075
      3108 10064 3071 10072 3071 10096
TIME...MOT...LOC 2328Z 226DEG 28KT 3072 10118

sn
Special weather statement, Jan 15, 6:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
608 PM CST SUN JAN 15 2017

TXZ066-139-140-160100-
Coleman TX-Brown TX-Runnels TX-
608 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...COLEMAN AND EASTERN
RUNNELS COUNTIES UNTIL 700 PM CST...

At 607 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from northwestern Coleman County to southeastern
Runnels County. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Voss around 620 PM CST.
  Gouldbusk around 630 PM CST.
  Burkett around 635 PM CST.
  Rockwood around 640 PM CST.
  Cross Cut around 645 PM CST.
  Trickham around 655 PM CST.
  Brookesmith, May and Winchell around 700 PM CST.

Other locations impacted by these storms include rural areas of
Coleman and Brown Counties.

A severe thunderstorm watch remains in effect until 1000 PM CST for
west central Texas.

LAT...LON 3169 9876 3161 9878 3147 9902 3149 9904
      3146 9906 3148 9925 3141 9931 3148 9944
      3143 9946 3143 9951 3148 9954 3150 9963
      3147 9961 3147 9962 3153 9965 3158 9972
      3158 9990 3208 9975 3208 9893 3170 9867
TIME...MOT...LOC 0007Z 270DEG 30KT 3206 9951 3159 9968

sn
Special weather statement, Jan 15, 6:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
615 PM CST SUN JAN 15 2017

TXZ073-154-168>170-160115-
McCulloch TX-Concho TX-Kimble TX-Mason TX-Menard TX-
615 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...MASON...KIMBLE...CONCHO
AND MCCULLOCH COUNTIES UNTIL 715 PM CST...

At 612 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ivie Reservoir Near Concho Park Marina to
near Telegraph. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Ivie Reservoir Near Concho Park Marina around 620 PM CST.
  Doole around 625 PM CST.
  Waldrip and Segovia around 645 PM CST.
  Mercury around 710 PM CST.

Other locations impacted by these storms include Milburn, Us-190
Near The Menard-McCulloch County Line,The Intersection Of Ranch Road
1773 And Ranch Road 1221, The Intersection Of US-83 And Highway 29,
The Intersection Of US-87 And Ranch Road 2134, Us-83 Near The Kimble-
Menard County Line, The Intersection Of Ranch Road 385 And Ranch
Road 1871 and Cleo.

This includes Interstate 10 between Mile Markers 436 and 476.

A tornado watch remains in effect until midnight for west central
Texas.

A severe thunderstorm watch remains in effect until 1000 PM CST for
west central Texas.

LAT...LON 3030 10012 3157 9991 3158 9971 3151 9966
      3150 9968 3145 9962 3150 9957 3143 9951
      3144 9944 3147 9944 3141 9931 3148 9924
      3145 9918 3146 9910 3092 9909 3092 9897
      3050 9896 3050 9930 3029 9930
TIME...MOT...LOC 0012Z 267DEG 28KT 3149 9970 3033 9995

sn

The radar

The San Angelo radar (KSJT), 90 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Menard

When
January 15, 6:20 PM CST to 6:26 PM CST
Where
Menard County, 6.38 mi ENE of Menard
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
30.950, -99.678

A rancher reported many trees were uprooted on his property from damaging thunderstorm winds.

Tornado, McCulloch

When
January 15, 7:00 PM CST to 7:05 PM CST
Where
McCulloch County, 4.64 mi NNW of Voca to 6.24 mi S of Satuit
Rating
EF2
Path length
1.99 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
31.082, -99.211

A National Weather Service Damage Survey team determined an EF-2 tornado touched down about 8 miles southeast of Brady. Numerous hardwood trees were uprooted and many tree trunks were snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677602, 674676.